Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 82, NWS Kansas City, MO

April 20, 2001Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 20, 2001, 6:39 PM CDT for Doniphan County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 20, 2001, 6:39 PM CDT (23:39 UTC)
Expired
Apr 20, 2001, 7:30 PM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Doniphan County, KS

The radar

The Topeka radar (KTWX), 133 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 6:51 PM CDTHail 0.75Bendena, KS
Apr 20, 6:55 PM CDTHail 0.88Troy, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-494 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

010 
WUUS53 KEAX 202339
SVRMCI
KSC043-210030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
639 PM CDT FRI APR 20 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DONIPHAN COUNTY IN NORTHEAST KANSAS

* UNTIL 730 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF DENTON...OR ABOUT 8 MILES
  NORTHWEST OF ATCHISON...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEVERANCE AT 645 PM CDT
  TROY AT 650 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3998 9530 3967 9529 3967 9506 3972 9502
          3975 9502 3978 9499 3985 9498 3987 9504
          3987 9511 3990 9513 3991 9520

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:50 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Apr 20, 2:50 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 PM CDT FRI APR 20 2001

NOTHING EASY WITH THIS FCST PKG THRU MON. FNTL BNDRY FM NE IA THRU
SW IA AND THEN ALG KS/NEB BDR WILL LIKELY BE ONE AREA TO FOCUS
INITIAL CNVTN...AS WELL AS SFC TROF EXTDG THRU CNTRL KS AND ERN TX
PNHDL. STG SHRTWV TRKG ACRS CO WILL AID RPD TSTM DVLPT LT THIS
AFTN/EVE. FTHR S MESO-ETA PICKED UP ON H7 VORT LOBE MOVG THRU OK.
ISOLD CNVTN SPROUTED UP OVR SE KS ON NOSE OF DEEPER MSTR AHD OF THIS
FEATURE. HWVR...AS NOTED ON 18Z SPECIAL SOUNDING TAKEN BY TOP THE
AMS IS CURRENTLY CAPPED...ALBIET MDTLY UNSTBL WITH VERY STEEP MID
LVL LAPSE RATES. VORT LOBE PROGD TO TRK INTO CNTRL MO WHERE APRNT
CNVTV FEEDBACK SHOWS UP SUGG CNVTN COULD INCR ACRS SRN CWA THIS EVE
AS LOBE MOVS THRU. FTHR N THINK BEST CHC FOR CNVTN WILL BE LT THIS
EVE AND WILL GO WITH HIEST POPS FAR NW WHERE INSTBY PROGD TO BE
GTST. WILL ALSO KEEP MENTION OF SVR THIS AREA. MIN TEMPS ABT SAME AS
THIS MRNG MOST AREAS.

QUESTIONS FOR TMRW WILL BE WHERE WILL OUTFLOW BNDRY/WK FNT FM TNGTS
STORMS END UP. ETA A BIT FTHR N THAN PREVIOUS RUNS AND MORE IN LN
WITH AVN WHICH HAS CHGD LTL OVR PAST CPL OF RUNS. SO PLACING BNDRY
NR A MCI S OF IRK LN SEEMS RSNBL. THIS BNDRY WILL THEN ACT TO FOCUS
STG/PSBL SVR TSTM DVLPMT LT SAT AFTN/EVE. MODELS SHOW NO CAP SO
ACTVTY COULD FIRE BY MID AFTN...SO WILL MAINTAIN CHC POPS FOR AFTN
HRS MOST OF CWA. TEMPS COULD BE TRICKY DUE TO LOC OF BNDRY...RAIN
COOLED AIR AND CLDS. FOR NOW WILL GO COOLER N OF BNDRY AND ABT THE
SAME S OF BNDRY. SHUD BE ACTV NGT SAT AND HVY RAIN COULD BE A
PROBLEM.

MAIN UPR SHRTWV PROGD TO COME OUT LT SUN. WIL%L CONT CHC POPS ON SUN
AND ONCE AGAIN GO LIKELY SUN NGT AS UPR SYS APCHS. PCPN SHUD CONT
INTO MON AS UPR SYS SHEARS OUT N OF CWA AND KEEPS FNT FM BLOWING
THRU TILL TUE.

.EAX...
KS....NONE.
MO...NONE.

JULY

In the hours before

Special weather statement, Apr 20, 1:00 PM CDT, 5 hours 39 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI APR 20 2001

...WINDY TODAY WITH A CHANCE OF SEVERE STORMS NORTHWEST MISSOURI AND
NORTHEAST KANSAS TONIGHT...

FORECAST: THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS SOUTH OF
THE MISSOURI RIVER BETWEEN 4 AND 10 PM...THEN LATER TONIGHT OVER
NORTHWEST MISSOURI AND NORTHEAST KANSAS TONIGHT...GENERALLY WEST OF
I-35. THE MAIN THREAT FROM ANY STORMS TONIGHT WOULD BE DAMAGING
WINDS AND LARGE HAIL...ALTHOUGH A TORNADO CANNOT BE RULED OUT.
SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

IN ADDITION TO THE STORMS...GUSTY SOUTH WINDS FROM 20 TO 30 MPH CAN
BE EXPECTED THROUGH THIS EVENING.

DISCUSSION:  A FRONTAL BOUNDARY EXTENDS FROM NORTH CENTRAL IOWA
THROUGH SOUTHWEST IOWA...THEN ALONG THE NEBRASKA AND KANSAS BORDER.
IN ADDITION...A TROF OF LOW PRESSURE EXTENDS ACROSS CENTRAL KANSAS
THROUGH THE OKLAHOMA PANHANDLE. AN AREA OF LOW PRESSURE IS EXPECTED
TO FORM OVER NORTHWEST KANSAS THIS AFTERNOON AND TRACK NORTHEAST
ALONG THE FRONT AND HEAD TOWARDS NORTHWEST IOWA TONIGHT.

AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP FIRST OVER SOUTHEAST
KANSAS AND NORTHEAST OKLAHOMA IN RESPONSE TO AN UPPER LEVEL
DISTURBANCE ZIPPING NORTHEAST ACROSS OKLAHOMA. THESE STORMS ARE
EXPECTED TO EVOLVE INTO A COMPLEX OF THUNDERSTORMS AS THEY MOVE
INTO SOUTHWEST AND WEST CENTRAL MISSOURI THIS AFTERNOON AND EVENING.
A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS.

FURTHER NORTH...OTHER STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO
ERUPT ALONG THE FRONT OVER SOUTHEAST NEBRASKA AND NORTH CENTRAL AND
CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING. THESE STORMS SHOULD
TRACK NORTHEAST AND AFFECT NORTHWEST MISSOURI LATE THIS EVENING.
THE STORMS SHOULD WEAKEN AS THEY MOVE INTO NORTH CENTRAL AND WEST
CENTRAL MISSOURI.

OUTLOOK: A COLD FRONT WILL DROP INTO THE AREA ON SATURDAY AND
SATURDAY NIGHT. AS IT DOES...MORE SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE. ON SUNDAY...AS THE FRONT LIFTS BACK TO THE NORTH...THE
THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE. ON SUNDAY
NIGHT...A STRONG UPPER LEVEL STORM SYSTEM WILL BE APPROACHING FROM
THE WEST. THIS WILL BRING OUR BEST CHANCE OF SEVERE WEATHER...
STARTING LATE SUNDAY NIGHT AND INTO MONDAY.

JULY

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.